Thunderstorm Wind, Laurel
- When
- June 10, 4:55 PM EST to 4:57 PM EST
- Where
- Laurel County, Keavy
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.000, -84.167
Four trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 10, 4:20 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 520 PM EDT FRI JUN 10 2005 .DISCUSSION.. 20Z SFC ANALYSIS SHOWS BERMUDA HIGH PRESSURE STRENGTHENING ITS HOLD ON THE EASTERN SEABOARD WITH BROAD LOW PRESSURE DRAPED AROUND ITS FRINGES. THIS HIGH APPEARS TO HAVE BEEN STRONG ENOUGH TO KEEP CONVECTION OVER EAST KENTUCKY TO A MINIMUM...SHOVING YESTERDAY/S CORE OF ACTIVITY WESTWARD. HOWEVER...THERE ARE A FEW STRONGER STORMS LOCATED IN EASTERN TENNESSEE THAT WILL LIKELY ROTATE INTO THE AREA EARLY THIS EVENING. ON SATELLITE...THE CU HAS BEEN SCATTERED AT BEST THROUGH THE CWA...THOUGH SOME HIGH CLOUDS LOOSELY ASSOCIATED WITH T.S. ARLENE ARE CREEPING TOWARD THE BORDER. WITHOUT MUCH CLOUDS OR PRECIPITATION AROUND TODAY TEMPERATURES IN MOST LOCATIONS ACHIEVED THEIR FULL POTENTIAL REACHING THE UPPER 80S. THE MODELS ARE IN ONLY FAIR AGREEMENT ALOFT THROUGH 48 HOURS ACROSS THE EAST AS THEY ALL HOLD ONTO THE SOUTHEAST RIDGE WHILE SWINGING THEIR POOR REPRESENTATION OF ARLENE NORTH INTO THE MISSISSIPPI VALLEY AND EVENTUALLY INTO THE WESTERN OHIO VALLEY BY SUNDAY NIGHT. LIKED THE GFS DEPICTION THROUGH 24 HOURS THE BEST AS IT BRINGS ARLENE ALONG CLOSE TO THE NHC TRACK. GIVEN ITS APPARENT BETTER HANDLE ON ARLENE HAVE LEANED HEAVILY TOWARD THE GFS SOLUTION AND ITS VORTICITY PATTERN THROUGH 24 HOURS. FOLLOWING THAT...THOUGH AM LEFT ADRIFT...AS THE GFS SEEMS TO MOVE THE CORE OF ARLENE NORTH TOO FAST WHILE THE ETA TAKES A TRACK WELL TO THE WEST. EXPECT THE TROPICAL STORM TO WEAKEN AND SPREAD OUT FOLLOWING LANDFALL WITH ITS MOISTURE SLUNG EAST OF NORTH AROUND THE BERMUDA HIGH. HAVE TRIED TO FORECAST ACCORDINGLY. MEANWHILE...WELL TO THE NORTHWEST...A TROUGH MOVING THROUGH THE GREAT BASIN ALSO CAUSES MUCH DISAGREEMENT AMONG THE SHORT RANGE MODELS. THE GFS MAINTAINS A CLOSED LOW FROM THE PACIFIC NORTHWEST WELL INTO THE NORTHERN PLAINS WHILE THE ETA IS MORE PROGRESSIVE AND OPEN FROM JUST ABOUT THE START AND HINTS AT SLOWING AND CLOSING ONLY LATE IN ITS FORECAST. HERE ALSO HAVE LEANED TOWARD THE GFS GIVEN THE SUPPORT OF OTHER MEDIUM RANGE MODELS. WHATEVER THE RESULT...THIS FEATURE WILL HAVE A LARGE EFFECT ON THE WEATHER OVER KENTUCKY THROUGH THE LATTER PART OF THE NEXT WORK WEEK. SENSIBLE WEATHER WILL FEATURE EVENING CONVECTION EVENTUALLY DISSIPATING AFTER SUNSET. WITH ANOTHER SMALL RIDGE TO VALLEY TEMP SPLIT SETTING UP ALONG WITH PATCHY VALLEY FOG FORMING TOWARDS DAWN. FOR SATURDAY...AS ARLENE STRENGTHENS AND NEARS THE FLORIDA/ALABAMA BORDER...EXPECT SUBSIDENCE OUT AHEAD OF IT TO KEEP CONVECTION TO A MINIMUM IN OUR AREA. ACCORDINGLY...DESPITE HIGH CLOUDS OVERSPREADING THE REGION...TEMPERATURES SHOULD END UP SIMILAR TO THOSE OF TODAY. LATER SATURDAY NIGHT THE BAND OF TROPICAL MOISTURE LADEN SHOWERS AND THUNDERSTORMS WILL SPREAD NORTH THROUGH THE TENNESSEE VALLEY... SIMILAR TOO BUT LIKELY NOT AS FAST AS THE GFS SOLUTION. AS A RESULT ...EXPECT A QUIET START TO THE NIGHT WITH SHOWERS A GOOD BET BY SUNDAY MORNING. OF COURSE...A SIGNIFICANT DEVIATION FROM THE CURRENT TRACK BY ARLENE WOULD HAVE A BIG IMPACT ON THE WEATHER FOR KENTUCKY SUNDAY INTO MONDAY. GIVEN THE POTENTIAL FOR A SIGNIFICANT AMOUNT OF RAIN BY MONDAY MORNING HAVE ISSUED AN ESF ADDRESSING THE BEST ESTIMATE FOR THE TIMING AND EFFECTS OF ARLENE/S REMNANTS ON EAST KENTUCKY. IN GENERAL...TWO TO FOUR INCHES OF RAIN JUST EAST OF THE PATH OF ARLENE SEEMS REASONABLE. IN THE WAKE OF ARLENE...EXPECT A RETURN OF DIURNALLY DRIVEN CONVECTION THROUGH MIDWEEK. FOR THE LATTER PART OF THE WEEK AN UNSEASONABLY COOL AND BROAD AREA OF LOW PRESSURE WILL ROLL THROUGH THE UPPER MIDWEST AND SETTLE IN THE EASTERN OHIO VALLEY AND CENTRAL APPALACHIANS. EXPECT MORE CLOUDY AND DAMP CONDITIONS TO ACCOMPANY THIS...BUT IT SHOULD ALSO PROVIDE SOME RELIEF FROM THE HOT AND HUMID WEATHER OF THE PAST WEEK. MOS TEMPERATURES ARE SHOWING A WIDE SPREAD OF SOLUTIONS BETWEEN THE MAV AND THE OTHER GUIDANCE...ESPECIALLY FOR HIGHS SATURDAY AND SUNDAY. FOR TONIGHT HAVE GONE MAINLY WITH PERSISTENCE WITH SIMILAR CONDITIONS TO LAST NIGHT EXPECTED. LEANED TOWARD AND ABOVE THE WARMER MET AND FWC FOR HIGHS SATURDAY...ANTICIPATING SOME SUBSIDENCE AHEAD OF ANY TROPICAL BANDS FROM ARLENE. THEN SATURDAY NIGHT... EXPECTING A WETTER...TROPICAL FORECAST TO KEEP TEMPERATURES FROM FALLING TOO FAR INTO THE 60S EVEN IN THE VALLEYS. HIGHS ON SUNDAY LOOKED BEST FROM THE MAV SINCE THE POPS FROM THE REMNANTS OF ARLENE WILL BE IMPORTANT AND THE GFS HANDLING OF THE SYSTEM IS PREFERRED. LIKEWISE...DID NOT DEVIATE FAR FROM MAV LOWS FOR SUNDAY NIGHT. IN GENERAL...MINIMIZED POPS THROUGH SATURDAY NIGHT...GOING BELOW MOS CONSENSUS. DID LEAN STRONGLY TOWARD POPS FROM THE MAV FOR THE LATTER PART OF THE WEEKEND IN ACCORDANCE WITH PREFERRING THE GFS SOLUTION. SINCE THE GFS WAS MY MODEL OF CHOICE I COULD NOT USE MY STANDARD POPULATION PROCEDURE FROM THE ETA12. I LOADED IN GFS WINDS FOR THE FIRST 84 HOURS AND OF COURSE HAD TO ADJUST THE SPEEDS DOWN AND ADD MORE OF A DIURNAL TREND. DID ALSO POPULATE DEWPOINTS FROM THE GFS AND THESE CAME IN TOO HIGH AS WELL...SO I USED THE TEMPORAL EDITOR TO ADJUST THEM FOR A MORE TYPICAL DIURNAL CURVE THROUGH SATURDAY NIGHT...THEN MADE THEM HIGHER WITH THE EXPECTED RAIN FOR THE END OF THE WEEKEND. WHILE THE REST OF THE GRIDS LOOKED GREAT...DID HAVE TO ADJUST THE TIMING OF THE POPS AND SKY GRIDS TO SPEED UP THE ARRIVAL OF ARLENE/S REMNANTS. MUCH OF THE FORECAST THROUGH MONDAY WAS DRIVEN BY...AND DEPENDS...ON THE EXPECTED TRACK OF THIS TROPICAL SYSTEM. && .PREV DISCUSSION... 1133 AM EDT FRI JUN 10 2005 ANOTHER REPEAT PERFORMANCE FROM YESTERDAY...WITH SCATTERED AFTERNOON CONVECTION EXPECTED. DEFINITELY A LOT LESS COVERAGE TODAY COMPARED TO YESTERDAY AT THIS TIME...HOWEVER PLENTY OF HEATING WILL ONLY HELP TO ACHIEVE CONVECTIVE TEMPS FASTER IN THE AFTERNOON. CURRENT ZONES HAVE THINGS WELL COVERED AND WILL ONLY REMOVE AFTERNOON WORDING. 443 AM EDT FRI JUN 10 2005 NOT MUCH CHANGE TO THE FORECAST...DIURNAL WEATHER PATTERN OF THE PREVIOUS TWO OR THREE DAYS CONTINUES ACROSS THE REGION OVER THE NEXT 36 TO 48 HOURS. WEATHER WILL EVENTUALLY COME UNDER THE INFLUENCE OF TS ARLENE. BECAUSE OF MODEL UNCERTAINTY...AS IS TYPICALLY THE CASE WITH TROPICAL SYSTEMS...THERE IS SOME QUESTION AS TO EXACTLY WHEN ARLENE GETS CLOSE ENOUGH TO AFFECT OUR WEATHER. IN GENERAL THE MODELS NOW APPEAR TO SLOW TS ARLENE CONSIDERABLY ONCE IT BEGINS ITS APPROACH TO THE GULF COAST ON SATURDAY. HOWEVER...BY THEN ARLENE/S RAIN BANDS REACH WELL INTO THE TN VALLEY...WHICH SHOULD BRING A GOOD CHANCE OF PRECIPITATION TO THE AREA SUNDAY. IN THE END POPS LOOKED GOOD AND PRETTY MUCH LEFT THEM AS THEY WERE...ONLY A MINOR TWEAK HERE AND THERE TO ENSURE GRIDS MATCH UP WITH THE ZONE PRODUCTS BETTER...MAINLY FOR THE NORTHWESTERN PORTIONS OF THE CWA TODAY. FOR TEMPS TOOK A GOOD LOOK AT THE LAST SEVERAL DAYS...ESPECIALLY AT OUR CCF AND COOP SITES. FOUND THAT THE MOST SHELTERED AREAS... TYPICALLY THE COLDEST SPOTS IN OUR CWA...WERE CONSISTENTLY MAKING IT INTO THE LOWER 60S FOR MORNING LOWS. ELSEWHERE...TEMPS GENERALLY STAYED UP INTO THE MID TO UPPER 60S FOR LOWS...EVEN IN MANY OF THE VALLEY AREAS THAT TYPICALLY SPLIT AND DROP TO LEVELS JUST ABOVE THE SHELTERED LOCATIONS. ALSO FOUND THAT MORNING LOWS AND AFTERNOON HIGHS HAVE BEEN ALMOST IDENTICAL FROM DAY TO DAY WITH A SLIGHT INCREASE IN MORNING LOWS. SINCE THERE SHOULD BE NO MAJOR CHANGES TO THE AIRMASS CURRENTLY ENTRENCHED OVER OUR AREA...EXPECT THE PERSISTENT HIGH AND LOWS TO CONTINUE THROUGH AT LEAST THE NEXT 36 HOURS. CONSEQUENTLY...TRENDED TEMPS UP FOR THAT TIME PERIOD TO MATCH UP BETTER WITH THE HIGHS AND LOWS OF THE LAST DAY OR TWO. PREFERRED WARMER TEMPS FOR SATURDAY AS WELL...BUT DID NOT BRING TEMPS UP TOO MUCH AS THERE IS THE POSSIBILITY THAT ARLENE COULD HAVE SOME INFLUENCE ON THE HIGHS BY THEN. LIKED COOLER MAV MOS HIGHS FOR SUNDAY AS THERE IS A GOOD SHOT AT SOME WIDESPREAD RAINFALL...AND EXPECT THE CLOUD COVER TO BE FAIRLY SOLID. SO NUDGED HIGH TEMPS TOWARDS THE MUCH COOLER MAV. 1052 PM EDT THU JUN 9 2005 BERMUDA HIGH CONTINUES TO DOMINATE THE WX THIS EVENING. DIURNAL CONVECTION HAS GENERALLY WANED...THOUGH A FEW SHOWERS LINGER OVER THE WESTERN COUNTIES. LINGERED SLIGHT CHANCE POPS OVER THE WESTERN COUNTIES. ALSO...ADDED PATCHY FOG AS LIGHT WINDS AND GENERALLY CLEARING SKIES SHOULD LEAD TO FOG DEVELOPMENT IN VALLEYS. TEMPS AND THE REMAINDER OF THE FORECAST LOOKED ON TRACK. UPDATED ZFP AND GRIDS ARE ALREADY OUT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 559 AM EDT FRI JUN 10 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 559 AM EDT FRI JUN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND EVENING. SLOW MOVING THUNDERSTORMS MAY CAUSE FLASH FLOODING...ESPECIALLY IN LOCATIONS THAT HAVE ALREADY RECEIVED HEAVY RAIN DURING THE PAST FEW DAYS.. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY...MAINLY DURING THE AFTERNOON AND EVENING HOURS EACH DAY. ISOLATED FLASH FLOODING WILL CONTINUE TO BE A THREAT...DUE TO THE EXPECTED SLOW MOVEMENT OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. RAY
The Jackson,KY radar (KJKL), 100 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
Four trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451835.